zbMATH — the first resource for mathematics

Stability theory of solitary loops propagating along Euler’s elastica. (English) Zbl 1429.74064
Altenbach, Holm (ed.) et al., Dynamical processes in generalized continua and structures. Dedicated to Dmitry Anatol’evich Indeitsev on the occasion to his 70th birthday. Cham: Springer. Adv. Struct. Mater. 103, 269-292 (2019).
Summary: The problem of dynamic stability of twist free solitary wave solutions of the equations describing oscillations of an inextensible elastic rod (Euler’s elastica) is treated. The governing equations describe sufficiently large displacements, though we are restricted to small strains. We show that under the condition of well-posedness of the initial value problem (in some specific sense) the family of solitary wave solutions is nonlinearly stable for two-dimensional perturbations not coming out from the plane of principal bending. The framework of the analysis is largely based on the spectral properties of the “linearized Hamiltonian” \(\mathscr{H} \). We show that for planar perturbations \(\mathscr{H}\) is positively semidefinite subject to a certain constraint, which implies the orbital stability. We consider also the case of perturbing the solitary wave by three-dimensional spatial perturbations. As a result of linearization about the solitary wave solution, we obtain an inhomogeneous scalar equation. This equation leads to a generalized eigenvalue problem. To establish the instability, we must verify the existence of an unstable eigenvalue (an eigenvalue with a positive real part). The corresponding proof of the instability is done using a local construction of the Evans function depending only on the spectral parameter. This function is analytic in the right half of the complex plane and has at least one zero on the positive real axis coinciding with an unstable eigenvalue of the generalized spectral problem.
For the entire collection see [Zbl 1419.74030].
74K10 Rods (beams, columns, shafts, arches, rings, etc.)
37N15 Dynamical systems in solid mechanics
Full Text: DOI
[1] Kirchhoff, G.: Vorlezungen über mathematische Physic. Mechanik. Vorl. 28. Leipzig: D. G. Teubner (1876)
[2] Clebsch, A.: Theorie der Elasticität Fester Körper. Leipzig: B. G. Teubner (1862)
[3] Dill, E.H.: Kirchoff’s theory of rods. Arch. Hist. Exact Sci. 44, 1-23 (1992) · Zbl 0762.01012
[4] Love, A.E.H.: A Treatise on the Mathematical Theory of Elasticity. Cambridge University Press, Cambridge (1927) · JFM 53.0752.01
[5] Coleman, B.D., Dill, E.H.: Flexure waves in elastic rods. J. Acoust. Soc. Am. 91, 2663-2673 (1992)
[6] Coleman, B.D., Xu, J.M.: On the interaction of solitary waves of flexure in elastic rods. Acta Mech. 110, 173-182 (1995) · Zbl 0849.73029
[7] Coleman, B.D., Dill, E.H., Swigon, D.: On the dynamics of flexure and stretch in the theory of elastic rods. Arch. Ration. Mech. Anal. 129, 147-174 (1995) · Zbl 0872.73020
[8] Coleman, B., Dill, E.H., Lembo, M, Lu, Z. Tobias, I.: On the dynamics of rods in the theory of Kirchoff and Clebsch. Arch. Ration. Mech. Anal. 121, 339-359 (1993) · Zbl 0784.73044
[9] Beliaev, A., Il’ichev, A.: Conditional stability of solitary waves propagating in elastic rods. Phys. D. 90, 107-118 (1996) · Zbl 0899.73282
[10] Dichmann, D.J., Maddocks, J.H., Pego, R.L.: Hamiltonian dynamics of an elastica and the stability of solitary waves. Arch. Ration. Mech. Anal. 135, 347-396 (1996) · Zbl 0861.73036
[11] Grillakis, M., Shatah, J., Strauss, W.: Stability theory of solitary waves in the presence of symmetry. I. J. Funct. Anal. 74, 160-197 (1987) · Zbl 0656.35122
[12] Il’ichev, A.: Instability of solitary waves on Euler’s elastica. Z. Angew. Math. Phys. 57, 547-566 (2006) · Zbl 1112.74026
[13] Il’ichev, A.T., Tomashpolskii, V. Ja.: Instability of solitons under flexure and twist of an elastic rod. Theoret. Math. Phys. 172, 1206-1216 (2012) · Zbl 1357.74025
[14] Il’ichev, A.T.: Stability of Localized Waves in Nonlinearly Elastic Rods. Fizmatlit, Moscow (2009) [in Russian]
[15] Antman, S.S., Liu, T.-P.: Travelling waves in hyperelastic rods. Quart. Appl. Math. 39, 377-399 (1979) · Zbl 0408.73043
[16] Alexander, J.C., Sachs, R.: Linear instability of solitary waves of a Boussinesq-type equation: a computer assisted computation. Nonlinear World 2, 471-507 (1995) · Zbl 0833.34046
[17] Pego, R.L., Weinstein, M.I.: Eigenvalues, and instabilities of solitary waves. Phil. Trans. R. Soc. Lond. A 340, 47-94 (1992) · Zbl 0776.35065
[18] Evans, J.V.: Nerve axon equations, III: stability of the nerve impulse. Indiana Univ. Math. J. 22, 577-594 (1972) · Zbl 0245.92004
[19] Jones, C.K.R.T.: Stability of the travelling wave solution of the FitzHugh-Nagumo system. Trans. Am. Math. Soc. 286, 431-469 (1984) · Zbl 0567.35044
[20] Alexander, J.C., Gardner, R., Jones, C.K.R.T.: A topological invariant arising in the stability analysis of travelling waves. J. Reine Angew. Math. 410, 167-212 (1990) · Zbl 0705.35070
[21] Kapitula, T.: The Evans function and generalized Melnikov integrals. SIAM J. Math. Anal. 30, 273-297 (1998) · Zbl 0921.34009
[22] Il’ichev, A.: Stability of solitary waves in nonlinear composite media. Phys. D. 150, 261-277 (2001) · Zbl 1013.74044
[23] Goriely, A., Tabor, A.M.: New amplitude equations for thin elastic rod. Phys. Rev. Lett. 77, 3537-3540
[24] Lafortune, S., Lega, J.: Instability of local deformations of an elastic rod. Phys. D. 182, 103-124 (2003) · Zbl 1027.74033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.